Hail, Orange
- When
- June 5, 12:55 PM EST
- Where
- Orange County, 0.5 mi W of West Topsham
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.120, -72.310
Nickel size hail reported.
An unseasonably strong mid-level atmospheric disturbance moved across a marginally unstable airmass across eastern Vermont during the afternoon of the 5th. This caused showers and scattered thunderstorms, including a few severe thunderstorms in Orange and Windsor counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably strong mid-level atmospheric disturbance moved across a marginally unstable airmass across eastern Vermont during the afternoon of the 5th. This caused showers and scattered thunderstorms, including a few severe thunderstorms in Orange and Windsor counties. Thunderstorm winds knocked down trees in Ludlow (Windsor county) and other communities in the immediate vicinity. Also, penny size hail fell in Ludlow with nickel size hail in Ascutney (Windsor county) and West Topsham (Orange county). Also, lightning struck a house in Stockbridge (Windsor county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 5, 8:01 AM EST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 901 AM EDT TUE JUN 5 2007 ...LINE OF THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON... .SYNOPSIS... RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BARRY HAS EXITED THE REGION...AS THE SYSTEM HEADS INTO EASTERN CANADA. HOWEVER...A COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA TODAY...AS IT MOVES FROM WEST TO EAST ACROSS NORTHERN NEW YORK AND VERMONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL END EARLY TONIGHT AS THE FRONT PUSHES EAST OF NEW ENGLAND. COOLER AND DRIER AIR WILL FOLLOW FOR WEDNESDAY AND THURSDAY...AS HIGH PREESSURE BUILDS INTO THE NORTHEAST. && .NEAR TERM /THROUGH TONIGHT/... OVERALL FORECAST IS IN EXCELLENT SHAPE. WE ARE TRACKING A STRONG MID-LEVEL SHORTWAVE TROUGH WITH MID-LVL VORT CENTER JUST NORTH OF LAKE ONTARIO...AND SWD EXTENDING TROUGH AXIS THRU FAR WRN NY INTO NWRN PA AT 1245Z. THIS SYSTEM LOOKS QUITE STRONG ON SATELLITE IMAGERY...AND NOTED ON 06Z NAM THAT 850MB BAROCLINICITY SHARPENS CONSIDERABLY AS SYSTEM TRACKS EWD INTO THE NORTH COUNTRY. MAIN MITIGATING FACTOR FOR SEVERE WEATHER CONTINUES TO BE WIDESPREAD LOW CLOUDS WHICH WILL LIMIT SURFACE HEATING/DESTABILIZATION...AT LEAST TO SOME EXTENT. BEST CHANCE FOR SUBSTANTIAL SURFACE HEATING IS ACROSS VT WITH SOME BREAKS IN THE CLOUDS DEVELOPING. BELIEVE MAX SURFACE-BASED CAPE VALUES WILL BE AROUND 1000 J/KG ACROSS VT/CHAMPLAIN VLY AND ONLY AROUND 500 J/KG ACROSS THE ST. LAWRENCE RIVER VALLEY AND NORTHERN ADIRONDACKS. WITH SHARPENING 850MB FRONT...EXPECTING RATHER STRONG LINEAR FORCING FOR ASCENT...WITH ONE OF MORE LINES OF DEEP CONVECTION FORMING LATE THIS MORNING ACROSS CENTRAL NY AND MOVING ENEWD THRU OUR REGION. TIMING OF TSTMS APPEARS TO BE 16-19Z ACROSS NRN NY ZONES... AND 18-22Z ACROSS VT ZONES. AREAS FROM THE CHAMPLAIN VLY EWD WILL HAVE THE LONGEST AMT OF TIME TO DESTABILIZE IN ADVANCE OF THE DEVELOPING STORMS...AND THEREFORE THE GREATEST SVR POTENTIAL. MAIN THREAT WILL BE FOR DAMAGING WINDS WITH ANY BOWING LINE SEGMENTS/STRONGER CORES WITHIN THE LINE. PROGRESSIVE NATURE OF CONVECTION WILL LIMIT HEAVY RAIN THREAT...THOUGH BRIEF HEAVY RAIN IS LIKELY AS STORMS MOVE THROUGH. ALSO...LINEAR STORM STRUCTURES AND LIMITED INSTABILITY WILL KEEP HAIL THREAT ISOLATED WITH ONLY MARGINAL THREAT OF ANY 3/4 INCH OR GREATER HAIL DIAMETERS. WILL ISSUE AN SPS TO HIGHLIGHT LOCALIZED DAMAGING WIND POTENTIAL WITH CONVECTION...ESPECIALLY ERN SECTIONS. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE THREAT OF CONVECTIVE ACTIVITY WILL END EARLY TONIGHT AS COLD FRONT PUSHES EAST OF FORECAST AREA. MUCH COOLER AIRMASS WILL ADVECT INTO THE NORTH COUNTRY OVERNIGHT...BUT CLOUDS AND WIND WILL PREVENT TEMPS FROM FALLING MUCH BELOW 40 ANYWHERE...THUS NO FROST CONCERNS TONIGHT. DURING WEDNESDAY...HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES. HOWEVER...ANOTHER SHORT WAVE WILL BE MOVING THROUGH THE SLOWLY DEPARTING UPPER LEVEL TROUGH. THE COMBINATION OF THIS SHRTWV...AND STEEP LOW LEVEL LAPSE RATES AND SUFFICIENT LOW/MID LEVEL MOISTURE WILL RESULT IN A LOT OF CLOUDS...ESPECIALLY OVER HIGHER TERRAIN ZONES WHERE THERE COULD BE FEW LIGHT SHOWERS OR SPRINKLES AS WELL. MAX TEMPS WED ON THE COOL SIDE...WITH HIGHS IN THE 50S AND 60S. AS HIGH PRESSURE BUILDS IN WED NIGHT...WINDS WILL DIMINISH AND SKIES WILL CLEAR...SETTING STAGE FOR GOOD RADIATIONAL COOLING. EXPECT SOME PATCHY FROST IN NORTHEAST KINGDOM AND ADIRONDACKS. && .LONG TERM /THURSDAY THROUGH MONDAY/... SURFACE RIDGE AXIS WILL MOVE EAST OF THE FORECAST AREA THURSDAY AFTERNOON. EXPECT SOME INCREASE IN CLOUDS WITH ONSET OF WARM ADVECTION...BUT PRECIPITATION CHANCES LOOK TO BE MINIMAL. BEST CHANCE FOR SEEING PRECIPITATION DURING THIS PERIOD WILL BE FRIDAY PM/NIGHT AS COLD FRONT MOVES ACROSS THE AREA. LATEST GUIDANCE SUGGESTS FRONT MAY BE A BIT SLOWER TO EXIT REGION DUE PRESENCE OF CLOSED LOW OVER WESTERN ATLANTIC. THIS COULD RESULT IN LINGERING SHOWERS EASTERN ZONES SATURDAY...BUT FOR NOW HAVE LEFT OUT MENTION OF PRECIPITATION. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... CRNT RADAR TRENDS AND LIGHTNING DATA SHOWS AN INCREASE IN AREAL COVERAGE/INTENSITY OF SHOWERS/THUNDERSTORMS ACRS WESTERN NY ATTM. BASED ON THERMODYANMICS AND POTENT 5H VORT ASSOCIATED WITH MID/UPPER LVL TROF AND GOOD SFC CONVERGENCE PROVIDED BY COLD FRNT WL MENTION SEVERAL TEMPO GROUPS FOR SHOWERS/THUNDERTORMS ACRS OUR TAF SITES TODAY. BASED ON CRNT TRENDS WL INCREASE THE ARRIVAL TIME OF THE PRECIP BY 1 TO 3 HRS FROM WEST TO EAST ACRS OUR CWA. GIVEN...LOW LEVEL WIND PROFILE...ANY STORMS IN THE VNTY OF A TAF SITE WL HAVE THE POTENTIAL TO CREATE GUSTY WINDS TO 40 KNTS AND REDUCE VIS BLW 3SM. WL MENTION VCTS AT PBG/BTV AFT 16Z WITH BEST LIFT/INSTABILITY BTWN 18Z-22Z ASSOCIATED WITH SFC FRNT/5H VORT. WL USE TEMPO GROUP BTWN 18-22Z TO INDICATE POTENTIAL FOR TSRA IN 3SM AND CIGS BTWN BKN-OVC025-035CB. FEEL A 1 TO 2 HOUR WINDOW FOR STORMS WL BE POSSIBLE TODAY...FOLLOWED BY A 1 TO 2 HOUR PERIOD OF STRATO PRECIP ALONG OR JUST BEHIND FROPA. IN ADDITION...BUFKIT SOUNDINGS SHOW TOP OF THE MIXED LAYER OF 30 TO 35 KNOTS...THEREFORE WL MENTION WIND GUSTS TO 25 KNTS...ESPECIALLY AT MSS/SLK/BTV TAF SITES. A SLOW CLRING TREND IS EXPECTED BY 03Z. 12Z WEDNESDAY THROUGH FRIDAY...SFC HIGH PRES WL SLOWLY BUILD ACRS OUR TAF SITES WEDS INTO THURSDAY WITH VFR CONDITIONS EXPECTED. HOWEVER...STEEP LOW TO MID LVL LAPSE RATES AND LEFTOVER MOISTURE BTWN 850-700MB...ALONG WITH WEAK 5H VORT LOBE...MAY PROVIDE ENOUGH LIFT TO PRODUCE A FEW LIGHT SHOWERS AT MPV/SLK ON WEDS. MID/UPPER LVL RIDGE BUILDS INTO TAF SITES FOR THURS INTO FRIDAY...BEFORE ANOTHER CHC FOR SHOWERS/THUNDERSTORMS LATE FRIDAY AFTN/EVENING ASSOCIATED WITH ANOTHER COLD FRNT. VFR CONDITIONS ARE EXPECTED THRU 18Z FRIDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...BANACOS SHORT TERM...RJS LONG TERM...RJS AVIATION...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1236 PM EDT TUE JUN 5 2007 NYZ028-031-034-035-VTZ001>012-016>019-061645- EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 1236 PM EDT TUE JUN 5 2007 ...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CLEAR SKIES AND CALM WINDS ASSOCIATED WITH SURFACE HIGH PRESSURE WILL PROVIDE PARTS OF THE NORTHEAST KINGDOM IN VERMONT WITH SCATTERED FROST ON WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... CALL IN ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. NYZ026-027-029-030-087-061645- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 1236 PM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE COLD FRONT AND A STRONG DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL INTERACT WITH SURFACE INSTABILITY FROM DAYTIME HEATING...TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS BY EARLY THIS AFTERNOON. THE GREATEST POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE ACROSS THE NORTHERN ADIRONDACK MOUNTAINS IN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND NOON TODAY ACROSS THE HIGHER TERRAIN OF NORTHERN NEW YORK AND MOVE EAST INTO VERMONT BY EARLY THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING THUNDERSTORM WIND GUSTS...ALONG WITH SOME HAIL. THE SEVERE WEATHER THREAT WILL QUICKLY DIMINISH BY 8 PM THIS EVENING. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE...ALONG WITH BRIEF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CLEAR SKIES AND CALM WINDS ASSOCIATED WITH SURFACE HIGH PRESSURE WILL PROVIDE THE NORTHERN ADIRONDACK MOUNTAINS WITH SCATTERED FROST ON WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... CALL IN ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. BANACOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 916 AM EDT TUE JUN 5 2007 NYZ028-030-031-034-035-VTZ001>012-016>019-051745- EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX- WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON- ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...PLATTSBURGH...SARANAC LAKE... TUPPER LAKE...DANNEMORA...LAKE PLACID...PORT HENRY... TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 916 AM EDT TUE JUN 5 2007 ...POTENTIAL FOR THUNDERSTORMS WITH DAMAGING WINDS ACROSS THE NORTH COUNTRY THIS AFTERNOON... A STRONG COLD FRONT MOVING THROUGH WESTERN NEW YORK AT MID MORNING WILL CONTINUE EASTWARD INTO THE NORTH COUNTRY BY EARLY THIS AFTERNOON. AN ASSOCIATED STRONG UPPER DISTURBANCE INTERACTING WITH THE COLD FRONT WILL TRIGGER A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS AS THE SYSTEM TRACKS EASTWARD. TIMING OF THUNDERSTORM ACTIVITY IS GREATEST ACROSS THE NORTHERN ADIRONDACKS BETWEEN NOON AND 3 PM...BETWEEN 1 AND 4 PM IN THE CHAMPLAIN VALLEY AND RUTLAND COUNTY VERMONT...AND BETWEEN 2 PM AND 6 PM ACROSS CENTRAL AND EASTERN VERMONT. THIS LINE OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED DAMAGING WINDS AS IT MOVES EASTWARD...WITH WIND GUSTS UP TO 60 MPH POSSIBLE. SMALL HAIL AND BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES. KEEP AN EYE TO THE SKY IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON AND MOVE INDOORS IF THREATENING WEATHER APPROACHES YOUR AREA. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. BANACOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1219 PM EDT TUE JUN 5 2007 VTZ001>012-016>019-052100- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE- WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...ALBURGH...SOUTH HERO...ST. ALBANS... NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE... ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD... RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION... ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON... EAST WALLINGFORD...KILLINGTON 1219 PM EDT TUE JUN 5 2007 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN VERMONT...GRAND ISLE...CHITTENDEN...FRANKLIN...LAMOILLE... ADDISON...WASHINGTON...ORANGE...RUTLAND...ORLEANS...CALEDONIA... ESSEX...AND WINDSOR. KEEP AN EYE TO THE SKY IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON INTO THIS EVENING AND MOVE INDOORS IF THREATENING WEATHER APPROACHES YOUR AREA. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. NYZ028-031-034-035-052100- EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX- INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...LAKE PLACID... PORT HENRY...TICONDEROGA 1219 PM EDT TUE JUN 5 2007 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST NEW YORK...ESSEX AND CLINTON. KEEP AN EYE TO THE SKY IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON AND MOVE INDOORS IF THREATENING WEATHER APPROACHES YOUR AREA. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. BANACOS
The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel size hail reported.
Penny size hail reported.
Numerous trees blown down in Ludlow and several other communities in Windsor county according to State police.
Nickel size hail reported.
Lightning struck a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35312, 35313, 35317, 35314, 35315.